Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 215, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 5, 2011, 3:55 AM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 3:55 AM CDT (08:55 UTC)
- Expired
- Aug 5, 2011, 4:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:28 AM CDT | TSTM WND GST 60 | 5 S Palmer, KS | SHOOK VEHICLE PRETTY GOOD WITH A FEW SMALL LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2280 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
946
WUUS53 KTOP 050855
SVRTOP
KSC027-029-201-050945-
/O.NEW.KTOP.SV.W.0215.110805T0855Z-110805T0945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 445 AM CDT
* AT 350 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 4 MILES NORTHWEST OF AURORA...OR 7 MILES
SOUTHEAST OF CONCORDIA...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
AURORA...
CLYDE...
VINING...
CLIFTON...
MORGANVILLE...
PALMER...
LINN...
GREEN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3963 9766 3966 9737 3972 9697 3957 9696
3938 9696 3940 9762
TIME...MOT...LOC 0855Z 266DEG 33KT 3951 9750
WIND...HAIL 60MPH <.75IN
$$
BARJENBRUCH2 follow-up statements
197
WWUS53 KTOP 050913
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT FRI AUG 5 2011
KSC027-029-201-050945-
/O.CON.KTOP.SV.W.0215.000000T0000Z-110805T0945Z/
CLAY-CLOUD-WASHINGTON-
413 AM CDT FRI AUG 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTHWESTERN WASHINGTON...NORTHEASTERN CLOUD AND NORTHERN CLAY
COUNTIES...
AT 409 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES EAST OF
CONCORDIA TO 13 MILES WEST OF CLAY CENTER...MOVING EAST AT 40 MPH.
A WIND GUST OF 66 MPH WAS MEASURED AT THE CONCORDIA AIRPORT AS THESE
STORMS PASSED THROUGH AT 355 AM.
LOCATIONS IMPACTED INCLUDE...
VINING...CLIFTON...MORGANVILLE...PALMER...LINN AND GREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3972 9697 3959 9696 3938 9697 3940 9753
3964 9755 3965 9737
TIME...MOT...LOC 0912Z 266DEG 33KT 3963 9737 3942 9733
WIND...HAIL 60MPH <.75IN
$$
BARJENBRUCH205
WWUS53 KTOP 050931
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT FRI AUG 5 2011
KSC029-050941-
/O.CAN.KTOP.SV.W.0215.000000T0000Z-110805T0945Z/
CLOUD-
431 AM CDT FRI AUG 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLOUD COUNTY HAS
BEEN CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3940 9731 3962 9734 3969 9697 3959 9696
3938 9697
TIME...MOT...LOC 0931Z 266DEG 33KT 3962 9713 3942 9706
$$
KSC027-201-050945-
/O.CON.KTOP.SV.W.0215.000000T0000Z-110805T0945Z/
CLAY-WASHINGTON-
431 AM CDT FRI AUG 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTH CENTRAL WASHINGTON AND NORTHERN CLAY COUNTIES...
AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES SOUTHWEST OF WASHINGTON TO 3 MILES NORTH OF
CLAY CENTER...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
GREEN...PALMER...AND MORGANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3940 9731 3962 9734 3969 9697 3959 9696
3938 9697
TIME...MOT...LOC 0931Z 266DEG 33KT 3962 9713 3942 9706
WIND...HAIL 60MPH <.75IN
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:44 AM CDT, 11 minutes earlier.
Area forecast discussion, Aug 5, 3:44 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CDT FRI AUG 5 2011 .DISCUSSION... FOCUS ON REPEATED CONVECTIVE CHCS ALONG WITH IMPACTS ON TEMPS. ONGOING SVR CONVECTION ASSOCIATED WITH MCV/MODEST MID LVL WAVE IS BEING SUPPORTED BY RIGHT ENTRANCE REGION OF UPPER JET AND 30KT LLJ FEEDING INTO THE SE FLANK OF THE MAIN CONVECTIVE CLUSTER. WILL GO CATEGORICAL FOR STORMS THIS MORNING WITH SCT RE- DEVELOPMENT POSSIBLE THIS AFTERNOON ESPECIALLY IN PROXIMITY TO THE SFC BOUNDARY WHICH MAY REMAIN JUST SOUTH OF THE CWA TODAY. BY TONIGHT ANOTHER WAVE WILL MOVE OUT OF THE NORTHERN PLAINS WHICH SHOULD HELP ORGANIZE THE LLJ ALONG WITH WAA AND LIFT ACROSS THE REGION AGAIN. EXPECT ADDITIONAL STORMS TO DEVELOP MAINLY ACROSS THE EASTERN COUNTIES AFTER MIDNIGHT SO HIGHEST POPS WILL REMAIN ACROSS THIS AREA. DEPENDING ON THE EXTENT OF CONVECTION FRI NIGHT/SAT MORNING SATURDAY COULD BE ANOTHER VERY HOT DAY. HOWEVER GIVEN UNCERTAINTY ABOUT CONVECTION AND REMNANT CLOUDS AND IMPACT ON TEMPS WILL HOLD OFF ON ANY HEAT ADVISORY FOR NOW. THE OVERALL LONGWAVE PATTERN WILL FINALLY BEGIN TO CHANGE BY LATER SUNDAY INTO NEXT WEEK AS THE UPPER RIDGE SHIFTS WEST AND A TROUGH DEVELOPS ACROSS THE GREAT LAKES. THIS WILL PLACE KS IN AN ACTIVE ZONE FOR REPEATED BOUTS OF CONVECTION WITHIN THE STRONGER NW FLOW ALOFT WHILE AT THE SAME TIME HELPING TO COOL TEMPERATURES BACK TOWARD SEASONAL AVGS OR PERHAPS BELOW. && .AVIATION... WEAK SHORTWAVE AND MCV EMERGING OUT OF WESTERN KS IN CONJUNCTION WITH MODEST SOUTHEAST LLVL JET WILL HELP TO MAINTAIN MCS EASTWARD THROUGH THE NIGHT INTO THE TAF SITES AFT 10Z...BUT GRADUALLY WEAKENING AGAIN. WILL KEEP TEMPO GROUP IN THE 10-14Z TIMEFRAME WITH BRIEF MVFR CIGS POSSIBLE ALTHOUGH POTENTIAL IFR CIGS/FOG NOT LOOKING AS FAVORABLE AS WITH PREVIOUS MODEL RUNS AND NOT SUPPORTED BY CURRENT MESO TRENDS. WILL IMPROVE ALL TAF CIGS/VSBYS TO VFR AND DRY IN THE 13Z-18Z TIMEFRAME BUT KEEP A STRATOCU DECK AROUND 4KFT. WINDS SHOULD REMAIN GENERALLY EAST TO NORTHEAST UNDER 10KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 4, 3:29 PM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 329 PM CDT THU AUG 4 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-052030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 329 PM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS MAINLY AFTER MIDNIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS COULD POP UP JUST ABOUT ANYWHERE ACROSS THE AREA FOR FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. WOLTERS
In the hours before
Special weather statement, Aug 5, 3:08 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 308 AM CDT FRI AUG 5 2011 KSZ008-020-034-050900- CLOUD-OTTAWA-REPUBLIC- 308 AM CDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...OTTAWA AND CLOUD COUNTIES... THROUGH 400 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF REPUBLIC...OTTAWA AND CLOUD COUNTIES. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COURTLAND...ADA... JAMESTOWN...TESCOTT...REPUBLIC...GLASCO...SCANDIA...NORWAY... DELPHOS...CULVER...MINNEAPOLIS...CONCORDIA...CONCORDIA AIRPORT... BELLEVILLE...BENNINGTON...MUNDEN...WELLS...AURORA...NILES...CUBA... NARKA...MILTONVALE...CLYDE AND AGENDA. && LAT...LON 4000 9737 3896 9737 3896 9794 4001 9793 TIME...MOT...LOC 0806Z 244DEG 37KT 3987 9807 3886 9810
Local storm report, Aug 5, 3:49 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM TSTM WND GST 3 S CONCORDIA 39.53N 97.66W
08/05/2011 E60 MPH CLOUD KS LAW ENFORCEMENT
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:08 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 52 min |
| Aug 5, 3:27 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 33 min |
| Aug 5, 4:01 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Ottawa | 59 min |
| Aug 5, 4:10 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 35 min |
| Aug 5, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 46 min |
| Aug 5, 5:09 AM CDT | Special Weather Statement | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 51 min |
| Aug 5, 5:26 AM CDT | Special Weather Statement | TOP | Dickinson, Morris | 34 min |
| Aug 5, 6:18 AM CDT | Special Weather Statement | TOP | Lyon, Osage | 27 min |
| Aug 5, 3:35 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 48 hr |
| Aug 5, 5:28 PM CDT | River Flood Warning | TOP | Clay | 23 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.